Alert archive / Wisconsin / Freeze Warnings in 2006

Freeze Warning 4, NWS Green Bay, WI

September 9, 2006Vilas County, Wisconsin

NWS Green Bay, WI issued this freeze warning at Sep 9, 2006, 4:22 AM CDT for Vilas County, Wisconsin. It took effect at Sep 10, 2006, 1:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 2006, 4:22 AM CDT (09:22 UTC)
In effect from
Sep 10, 2006, 1:00 AM CDT
Expired
Sep 10, 2006, 7:00 AM CDT
In force
6 hr
Issued by
NWS Green Bay, WI

County Vilas County, WI

The radar

The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Sep 9, 4:00 AM CDT, 22 minutes earlier.

Area forecast discussion, Sep 9, 4:00 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT SEP 9 2006

.SYNOPSIS...ON THE LARGE SCALE...DEEP TROF OVER ERN NOAM WL FILL AND
PULL OFF TO THE E. THAT WL LEAVE WK SRN STREAM ACRS THE CONUS.
DETERMINING THE TIMING AND TRACK OF SYSTEMS IN THE WK OVERALL FLOW
REGIME WL BE DIFFICULT...AND AFFECT THE FCST FOR MOST OF THE UPCOMING
WEEK. TREND FOR THE LATTER PART OF THE WK AND INTO THE UPCOMING WEEKEND
SEEMED TO BE FOR CONSOLIDATION OF THE FLOW TO OCCUR DOWNSTREAM FM
BUILDING GULF OF ALASKA RIDGE. THE TYPICAL PROBLEM WITH SUCH A PATTERN
IS DETERMINING THE EXACT SHARPNESS AND ORIENTATION OF THE RIDGE...WHICH
WL CONTROL WHETHER THE DOWNSTREAM TROF IS PROGRESSIVE OR CLOSES OFF OVER
THE PAC NW.

TEMPS WL START OUT BELOW NORMAL UNDER THE INFLUENCE OF THE CANADIAN AIR
MASS DRIVEN SWD IN THE CONFLUENT NW FLOW ON THE BACK SIDE OF THE
DEPARTING ERN NOAM TROF. READINGS SHOULD REBOUND TO NR NORMAL EARLY IN
THE UPCOMING WK AS THE TROF PULLS E AND THE AIR MASS MODIFIES. CURRENT
INDICATIONS ARE THAT PCPN DURING THE FCST PERIOD WL BE MINIMAL...THOUGH
CONFIDENCE NOT HIGH DUE TO DIFFUSE SRN STREAM NR THE AREA.

.SHORT TERM...TDA/TNGT/SUN. PCPN WITH THE FRONT SHOULD DEPART THE AREA
EARLY TDA. MAIN PCPN CONCERN WL THEN BE LAKE EFFECT. SOME LAKE-EFFECT
BANDS NOTED OVER LAKE SUPERIOR...AND DEVELOPMENT STARTING TO OCCUR OVER
NRN LAKE MICHIAN AND EVEN OVER THE BAY OF GREEN BAY. NE TRAJ SHOULD KEEP
LAKE SUPERIOR PCPN OUT OF THE FCST AREA...THOUGH CLDS COULD SPILL BACK
INTO THE N. GIVEN THE DEVELOPMENT NOTED ON STLT...WL KEEP CHC OF LAKE-
EFFECT NR LAKE MICHIGAN ALL DAY TDA. LOW-LEVEL FLOW WL VEER MORE ENE
OVER NRN LAKE MICHIAN LATER TNGT. THAT WL RESULT IN A SIG FETCH FM THE
LAKE...OVER THE BAY...AND INTO MARINETTE AND OCONTO COUNTIES. THE NAM
GENERATED SOME PCPN IN THOSE AREAS LATE TNGT. THAT SEEMED PLAUSIBLE...SO
ADDED CHC POPS TO THOSE AREAS AFTER MIDNIGHT. KEPT CHC GOING ALONG THE
LAKESHORE ALL NGT. CONTD CHC INTO EARLY SUN...BUT THEN FLOW WL WEAKEN SO
WENT WITH DRY FCST FOR THE REST OF SUN.

MEANWHILE BACK TO THE NW...N-C WI ALREADY CLEARED OUT THIS MORNING. EVEN
WITH SOME WIND...TEMPS WERE FALLING INTO THE 30S. EXPECT SOME SC OFF THE
LAKES AND DUE TO DIURNAL HTG TO DEVELOP TDA. CLDS OFF THE LAKES SHOULD
LINGER INTO THIS EVENING...BUT THEN MODELS SHOWED LOW-LEVEL FLOW VEERING
MORE ELY AND WEAKENING. THAT WOULD ALLOW MOST OF N-C WI TO CLR OUT BY
LATE EVENING...WITH TEMPS THEN FALLING INTO THE LOWER TO MIDDLE 30S AT
MOST LCNS. ITS ALWAYS TRICKY TRYING TO FIGURE OUT EXACTLY WHEN LAKE-
INDUCED CLDS WL DISSIPATE SO CONFIDENCE IN SKYCON FCST NOT HIGH.
HOWEVER...BEST ESTIMATE WAS THAT CLEARING WOULD OCCUR AND ALLOW TEMPS TO
PLUMMET...SO POSTED A FREEZE WARNING FOR VILAS COUNTY...AND FROST
ADVISORY FOR THE REST OF N-C WI.

STUCK CLOSE TO GUID TEMPS TDA AND SUN. WENT BLO GUID IN N-C WI BUT ABV
GUID NEAR THE BAY AND LAKE TNGT.

.LONG TERM...SUNDAY NITE THRU FRIDAY. FORECAST FOCUS ON PRECIPITATION
CHANCES MONDAY AND MONDAY NITE THEN AGAIN ON FRIDAY.

THE GFS IS STILL THE FARTHEST NORTH AND THE QUICKEST WITH THE SYSTEM
MOVING INTO THE MIDWEST FOR MONDAY AND MONDAY NITE. WHILE MODELS SUCH AS
THE WRF AND THE ECMWF KEEP THE AREA COMPLETELY DRY...THE CANADIAN AND
UKMET DO BRING SOME PRECIP INTO THE EXTREME SOUTHERN PART OF THE CWA.
THEREFORE WILL LEAVE THE CURRENT FORECAST AS IS...LEAVING THE NORTHERN
2/3 OF THE CWA DRY.

HIGH PRESSURE WILL THEN KEEP THE AREA DRY TUESDAY THRU THURSDAY AS
TEMPERATURES WARM BACK TO AROUND NORMAL BY WEDNESDAY. THE NEXT CHANCE
FOR PRECIP COMES AT THE END OF THE WEEK AS THE ECMWF AND CANADIAN MODEL
BRING ANOTHER FRONTAL BOUNDARY INTO THE REGION ON FRIDAY. ALTHOUGH THE
GFS HOLDS OFF THIS FRONT UNTIL THE WEEKEND WILL STICK WITH THE CURRENT
FORECAST DUE TO THE ISSUES WITH THE GFS HANDLING THE SYSTEM EARLY IN THE
WEEK.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

FREEZE WARNING TONIGHT
WIZ005-

FROST ADVISORY TONIGHT
WIZ010>013-018-019-

&&

SKOWRONSKI/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 8, 2:30 PM CDT, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT FRI SEP 8 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
230 PM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
CENTRAL...EAST-CENTRAL...AND NORTHEAST WISCONSIN DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS.

A STRONG COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE AREA DURING THE AFTERNOON AND EVENING HOURS. BECAUSE THE AIR IN THE
UPPER ATMOSPHERE IS QUITE COLD...SOME OF THE THUNDERSTORMS COULD PRODUCE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY...

BEHIND THE DEPARTED FRONT...A COLD CANADIAN AIRMASS IS FORECAST TO
SETTLE OVER NORTHEAST WISCONSIN. AS SKIES GO PARTLY CLOUDY AND WINDS
DIMINISH SATURDAY NIGHT...TEMPERATURES ARE EXPECTED TO PLUMMET INTO THE
30S ACROSS NORTHERN WISCONSIN. THE AMOUNT OF CLEARING WILL DICTATE HOW
FAR THE TEMPERATURES WILL DROP BY SUNDAY MORNING. IF ENOUGH CLEARING
DOES OCCUR...WIDESPREAD FROST IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE AREA
EARLY NEXT WEEK. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.

LMZ521-522-541>543-564-091930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
230 PM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS HIS AFTERNOON INTO EARLY
EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE LATE AFTERNOON AND
EVENING HOURS. A FEW STORMS COULD PRODUCE HAIL UP TO ONE INCH IN
DIAMETER. IN ADDITION...BRISK NORTHEAST WINDS WILL MOVE SOUTH DOWN THE
BAY AND LAKE TODAY... AND THEN CONTINUE TONIGHT. THE WINDS WILL GENERATE
WAVES WHICH MAY BE HAZARDOUS TO SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY...

THE BRISK WINDS AND HAZARDOUS WAVES WILL CONTINUE INTO SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE AREA
EARLY NEXT WEEK. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

KALLAS
WEATHER.GOV/GREENBAY

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:22 AM CDTFrost AdvisoryGRBFlorence, Forest, Langlade, Lincoln, Marinette, Oneida27 hr

Nearby

Freeze Warnings in Wisconsin, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.